A 4-month-old male infant with pyridoxine dependency and seizures from birth was controlled with extremely low-dose pyridoxine (0.5 mg/day) given as a vitamin supplement, in a report from Joana de Gusmao Children’s Hospital, Florianopolis, Brazil. Seizures were generalized myoclonic and tonic postures that began at 18 days of age and continued until 30 days. After a seizure-free period between 30 and 80 days, seizures returned and were refractory to antiepileptic drugs (AED) and prednisone. Examination showed global neurodevelopmental delay. An interictal EEG recorded continuous delta activity. MRI and laboratory tests were negative. Following a diagnostic trial of pyridoxine 50 mg twice daily by enteral tube, seizures ceased but the infant became comatose and hypotonic. After gradually regaining consciousness, the infant was discharged on 50 mg pyridoxine orally, twice daily. Further history taking revealed that a multivitamin supplement containing 0.5 mg pyridoxine daily had been given during the seizure-free interval between 30 and 80 days. An interruption in vitamin supplement coincided with the seizure relapse. At 2 years of age, the child had 2 brief seizures with fever. With an increase in pyridoxine dosage to 200 mg/day, no further seizures had occurred at last follow-up at 3 years, and development was normal. [1]

COMMENT. Low-dose pyridoxine given as a routine vitamin supplement may be sufficient to control seizures and mask an underlying pyridoxine-dependency. Early diagnosis and appropriate treatment may be delayed. In this case the masking dose of pyridoxine was very low, between 0.05 and 0,1 mg/kg/day.

Impaired consciousness and hypotonia have been reported in pyridoxine dependency after diagnostic doses given intravenously (Bankier et al, 1983), but rarely with enteral administration, as in this case. The associated irregular breathing was a concern, and further pyridoxine withdrawal and diagnostic testing were omitted.

Baxter P of the Sheffield Children’s Hospital, UK, provides an excellent review of pyridoxine-dependent and -responsive seizures [2]. Although rare, the varied modes of presentation of pyridoxine-dependent seizures result in misdiagnosis, particularly those with coincident hypoxic-ischemic encephalopathy, intraventricular hemorrhage, or hydrocephalus. Neuroimaging may show a variety of abnormalities, including paraventricular cysts, corpus callosum hypoplasia, cerebellar hypoplasia, white matter lesions, and hydrocephalus. Patients presenting after 1 month of age have a better outcome than those with earlier onset. Early and sustained treatment with adequate dosage influences outcome, especially in prevention or lessening of cognitive and developmental delays. With large doses of pyridoxine, monitoring of Romberg sign, ankle jerks, and joint position when possible is advised to check for sensory changes. There is no specific test for pyridoxine dependency, except for withdrawal and a further response to pyridoxine when seizures recur. As seen above, this test is not without hazard. Siblings and cousins may be affected and the disorder is genetic with a recessive inherited pattern. A site on chromosome 5 has been identified but not localized exactly.

Except for a recent report of elevated pipecolic acid, other biochemical theories including glutamic acid decarboxylase deficiency have not been confirmed. (See Ped Neur Briefs 2000;14:27; 2000;14:52). One report of hyperprolinemia type II in a girl aged 20 months with convulsions and encephalopathy responded to IV and subsequent oral pyridoxine. The proline metabolite that accumulates in this disorder inactivates vitamin B6.